Alert archive / Georgia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 67, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 17, 2018, 5:35 PM EDT for Liberty County, Long County, McIntosh County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2018, 5:35 PM EDT (21:35 UTC)
- Expired
- Aug 17, 2018, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Liberty County, GA, Long County, GA, McIntosh County, GA
The radar
The Charleston,SC radar (KCLX), 114 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS52 KCHS 172135
SVRCHS
GAC179-183-191-172215-
/O.NEW.KCHS.SV.W.0067.180817T2135Z-180817T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
535 PM EDT FRI AUG 17 2018
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Liberty County in southeastern Georgia...
McIntosh County in southeastern Georgia...
Long County in southeastern Georgia...
* Until 615 PM EDT.
* At 535 PM EDT, a severe thunderstorm was located near Tibet, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Riceboro and Retreat.
This warning includes I-95 in Georgia between mile markers 69 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3163 8156 3173 8163 3187 8146 3167 8132
TIME...MOT...LOC 2135Z 256DEG 3KT 3168 8152
HAIL...1.00IN
WIND...60MPH
$$
ETM2 follow-up statements
088
WWUS52 KCHS 172156
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
556 PM EDT FRI AUG 17 2018
GAC179-183-191-172215-
/O.CON.KCHS.SV.W.0067.000000T0000Z-180817T2215Z/
Liberty GA-McIntosh GA-Long GA-
556 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR LIBERTY...MCINTOSH AND LONG COUNTIES...
At 555 PM EDT, a severe thunderstorm was located 7 miles northeast of
Tibet, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Riceboro and Retreat.
This warning includes I-95 in Georgia between mile markers 69 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3163 8156 3173 8163 3185 8148 3167 8135
TIME...MOT...LOC 2155Z 256DEG 3KT 3168 8150
HAIL...1.00IN
WIND...60MPH
$$
ETM281
WWUS52 KCHS 172207
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
607 PM EDT FRI AUG 17 2018
GAC179-183-191-172217-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-180817T2215Z/
Liberty GA-McIntosh GA-Long GA-
607 PM EDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY...MCINTOSH AND LONG
COUNTIES WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3163 8156 3173 8163 3185 8148 3167 8135
TIME...MOT...LOC 2207Z 256DEG 3KT 3168 8149
$$
ETMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:48 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 17, 3:48 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Charleston SC 348 PM EDT Fri Aug 17 2018 .SYNOPSIS... The area will stay between an inland trough and high pressure in the Atlantic through early next week. A front will approach the area from the west towards the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and thunderstorms, mainly inland, will gradually diminish through around midnight. Some of the storms through early evening could be strong to possibly severe. Late tonight additional showers and maybe thunderstorms will be possible mainly near the coast and over the Atlantic. Lows will range from the lower- mid 70s inland to upper 70s/near 80 at the coast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... Saturday: A broad mid level anticyclone to the SE is nudged a little further offshore late Saturday and at night as a trough from the Great Lakes to the lower MS Valley moves eastward. The trough will pass over over and to the N of the area as it dampens out during Saturday night. At the surface the pattern still indicates a lee side trough, with the sub-tropical ridge to the SE. There is sufficient capping through the morning and early afternoon, which will hold back the majority of convection until the second half of the afternoon. We have PoP capped in the 30-40% range, mainly inland during the daylight hours, then increase PoP to as great as 40-50% early Saturday night across our NW and N zones in closer proximity to a short wave within the aforementioned trough. Both the strength of the updrafts and the overall thermodynamics are rather unimpressive, but DCAPE could approach 800-1000 J/kg, supportive of a few storms with strong downbursts. There is enough storm motion from WSW to ENE to negate any significant flooding concerns, but with PWat increasing to 2" or more, locally heavy rains can occur in some of the storms. Both max and min temps will be near or slightly above climo. Sunday: The flow aloft is quasi-zonal, with a dampened short wave stretching from the mid-Atlantic into New England and the Atlantic ridge from the surface into the mid levels along 30N. there is still a lee side trough, with a stationary front extending from the Delmarva through the TN Valley. There is again decent capping and NVA in the morning behind a short wave from the night before, which suggests that the bulk of activity will occur during the climatologically favored afternoon and evening period. PWat is as high as 2-2.25 inches, well above normal for mid August, and instability and SBCAPE are great enough for scattered showers/t- storms to occur. Highest probabilities will be 30-50% inland. The overall severe potential is again very low, but due to the abundance of moisture, locally heavy rainfall can occur in some areas. Persistence is the best temp forecast. Monday: The mid and upper levels will feature quasi-zonal flow or even flat ridging in advance of a strengthening trough that moves through the Plains and mid MS Valley. There remains a stationary front off to the N that links up with low pressure over MO and IA, with the oceanic Bermuda High still off to the SE and S. Since PWat, instability and SBCAPE are all less than on Sunday we are showing PoP that is only in the 20-30% range, greatest again inland. However, soundings and cross-sections show more dry air in the mid levels, and DCAPE is forecast in excess of 1000 J/kg. This might support a better chance of a few pulse storms with strong or severe downbursts of wind. Little change in temps. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A long wave trough will be over the East Coast while a front slowly approaches from the west and then passes or stalls over our area. The current models seem to indicate a wet weather pattern with below normal temperatures. But it's still a few days out and more adjustments are expected. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR, although some restrictions are possible mainly this afternoon from sea breeze convection, especially at KSAV. It is still unclear whether direct impacts will occur, so will carry VCTS from roughly 19-22z. Extended Aviation Outlook: Brief flight restrictions are possible due to showers/thunderstorms, mainly in the afternoon/evening. && .MARINE... Tonight: Typical summer southerly flow regime will remain in place with daytime S/SW winds shifting to SW winds. Speeds will mainly be 15 kt or less with some gusts to 20 kt (mainly off the Charleston County coast) with seas 2-4 ft (highest toward the Gulf Stream). Saturday through Wednesday: The coastal waters will remain positioned between an inland trough to the NW, and the sub-tropical ridge to the SE through early next week. A cold front will approach from the W during the middle part of the week. The overall synoptic pattern will yield mostly SW winds as high as 15 or 15-20 kt with some higher gusts. Since there isn't much swell energy, the bulk of the wave action will be due to wind driven energy, resulting in seas as high as 3 or 4 ft. Isolated to scattered convection will occur into early next week, most prevalent during the morning and at night, before coverage increases in response to the approaching cold front during the middle of next week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...33 LONG TERM... AVIATION...33/RJB MARINE...33/RJB
Hazardous weather outlook, Aug 17, 3:19 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 319 AM EDT Fri Aug 17 2018 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-180730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 319 AM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 17, 5:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT FRI AUG 17 2018
GAZ137-138-140-172200-
Inland McIntosh-Inland Liberty-Long-
528 PM EDT FRI AUG 17 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...
At 528 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Jones, or 7 miles northeast of Tibet. This
storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jones, McIntosh, Walthourville, Riceboro and Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3161 8156 3174 8165 3190 8144 3169 8128
3167 8129
TIME...MOT...LOC 2128Z 256DEG 3KT 3170 8153
ETMThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:08 PM EDT | Special Weather Statement | CHS | Evans, Tattnall | 37 min |
| Aug 17, 5:28 PM EDT | Special Weather Statement | CHS | Liberty | 32 min |
| Aug 17, 6:43 PM EDT | Special Weather Statement | CHS | Effingham | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.